Alert archive / Ohio / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 9, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at May 14, 2014, 2:43 PM EDT for Coshocton County, Muskingum County, Ohio. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2014, 2:43 PM EDT (18:43 UTC)
- Expired
- May 14, 2014, 3:30 PM EDT
- In force
- 47 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
Counties Coshocton County, OH, Muskingum County, OH
The radar
The Cincinnati radar (KILN), 157 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 2:55 PM EDT | HAIL 1 | 3 Se Irville, OH | |
| May 14, 3:27 PM EDT | HAIL 1.75 | 1 Wsw Franklin, OH | HAIL RANGED FROM SIZE OF PENNIES TO GOLF BALLS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 1:23 PM EDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 149 J/kg
- Mixed-layer CIN
- -129 J/kg
- Mixed-layer LCL
- 795 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
399
WUUS51 KPBZ 141843
SVRPBZ
OHC031-119-141930-
/O.NEW.KPBZ.SV.W.0009.140514T1843Z-140514T1930Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
243 PM EDT WED MAY 14 2014
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN COSHOCTON COUNTY IN EAST CENTRAL OHIO...
WESTERN MUSKINGUM COUNTY IN EAST CENTRAL OHIO...
* UNTIL 330 PM EDT
* AT 241 PM EDT...A SEVERE THUNDERSTORM WAS DETECTED 6 MILES NORTH OF
EAST FULTONHAM...AND WAS MOVING NORTH AT 20 MPH. THIS STORM IS
CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS AND DAMAGING
WINDS IN EXCESS OF 60 MPH.
* LOCATIONS IMPACTED INCLUDE...
EAST FULTONHAM... DILLON STATE PARK... DRAKE...
COOPERDALE... CONESVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT WEDNESDAY EVENING
FOR EAST CENTRAL OHIO.
THIS STORM ALSO IS PRODUCING TORRENTIAL RAIN. POOR DRAINAGE AREAS MAY
FLOOD QUICKLY.
PLEASE REPORT SEVERE WEATHER BY CALLING...412-262-1988...POSTING TO
THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.
&&
LAT...LON 3996 8220 4016 8220 4033 8213 4024 8183
3983 8208 3986 8217 3990 8217 3991 8223
3992 8224 3995 8224
TIME...MOT...LOC 1844Z 201DEG 19KT 3995 8215
$$1 follow-up statement
755
WWUS51 KPBZ 141906
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
306 PM EDT WED MAY 14 2014
OHC031-119-141930-
/O.CON.KPBZ.SV.W.0009.000000T0000Z-140514T1930Z/
COSHOCTON OH-MUSKINGUM OH-
306 PM EDT WED MAY 14 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR MUSKINGUM AND COSHOCTON COUNTIES...
AT 304 PM EDT...A SEVERE THUNDERSTORM WAS DETECTED NEAR DRAKE...AND
WAS MOVING NORTH AT 25 MPH.
THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS
AND DAMAGING WINDS IN EXCESS OF 60 MPH.
* LOCATIONS IMPACTED INCLUDE...
DRAKE... COOPERDALE... CONESVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. MOVE INTO A STURDY BUILDING AND AVOID
WINDOWS.
THIS STORM ALSO IS PRODUCING TORRENTIAL RAIN. POOR DRAINAGE AREAS MAY
FLOOD QUICKLY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT WEDNESDAY EVENING
FOR EAST CENTRAL OHIO.
PLEASE REPORT SEVERE WEATHER BY CALLING...412-262-1988...POSTING TO
THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.
LAT...LON 3998 8199 4005 8220 4016 8220 4033 8213
4024 8183
TIME...MOT...LOC 1906Z 199DEG 22KT 4007 8204
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:24 PM EDT, 19 minutes earlier.
Area forecast discussion, May 14, 2:24 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 224 PM EDT WED MAY 14 2014 .SYNOPSIS... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PLAGUE THE UPPER OHIO VALLEY REGON UNTIL PASSAGE OF A COLD FRONT EARLY ON FRIDAY. && .NEAR TERM /THROUGH TONIGHT/... MID AFTN UPDATE WAS ISSUED TO ADJUST FOR HOURLY TRENDS AS SHWRS AND TSTMS CONT TO FORM IN THE MOIST SLY FLOW ON THE ERN FLANK OF THE HIGH AMPLITUDE UPR TROF CNTRD OVR THE CNTRL PLAINS. CONVECTION FOCUS WL BE ALONG THE HIGHER TERRAIN...AND OVR AREAS W OF I 77 ACRS ERN AND CNTRL OHIO WHERE DEEP MSTR IS CONVERGING IN VICINITY OF FRONT. THAT AREA WL ALSO SERVE AS PATH FOR SFC LOW PASSAGE LATER TDA...I.E. ENHANCED LLVL SHEAR AREA. GIVEN THAT SFC HEATING AND MSTR ADVCTN HAS INTENSIFIED CAPE VALUES TWD THE 2000 J/KG MARK...SPC HAS UPPED THE RISK OF SEVERE FOR OHIO COUNTIES. THAT RISK INCLUDES THE CHANCE FOR ISOLD TORNADOES...ESPECIALLY IN LIGHT OF INCRSD LLVL SHEAR EXPECTATIONS WITH THE CROSSING LOW THIS EVENING. AS FOR FLASH FLOOD POTENTIAL...CURRENT THINKING IS THE PRIMARY AND MORE WIDESPREAD HEAVY RAIN IS MORE LIKELY WITH THE SWATH EXPECTED WITH THE ADVN OF THE FRONT ON THURSDAY...HENCE...HAVE ABSTAINED FROM A FLASH FLOOD WATCH FOR NOW...BUT MAINTAINED THE HAZARDOUS WEATHER MENTION. WILL REVISIT IN THE WAKE OF THE ONGOING TORNADO WATCH. && .SHORT TERM /THURSDAY THROUGH SATURDAY/... DEEP LOW PRES WILL PULL A COLD FRONT ACROSS THE REGION THURSDAY WITH MUCH COOLER TEMPERATURES BEHIND THE FRONT. FORECAST...BASIN AVERAGED RAINFALL FOR THE EVENT LOOKS TO BE IN THE ONE TO TWO INCH RAIN FOR MOST AREAS. SHOWERS WITH EMBEDDED THUNDER ARE EXPECTED TO BE ONGOING ON THURSDAY MRNG...WITH GRADUAL EWD SHIFT WITH PROGRESS OF THE UPR TROF. WITH MUCH OF THE AREA BECOMING MORE SATURATED...FLOODING ISSUES WL HAVE TO BE MONITORED AND HAZARDOUS WEATHER OUTLOOK MENTION WL BE MAINTAINED FOR NOW. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... NOTICEABLY COOLER AIR WILL BE THIS WEEKEND AS THE UPPER LOW MOVES OVER THE REGION. LOW CONVECTIVE TEMPS WILL SUPPORT SHOWER CHANCES...BUT POP NUMBERS WILL REMAIN LOW END. SURFACE HIGH WILL BRING A DRY AND COOL START FOR THE BEGINNING OF NEXT WEEK. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... VFR WILL CONTINUE AT SITES THROUGH THE AFTERNOON AND EVENING OUTSIDE OF ANY SHOWERS AND THUNDERSTORMS THAT DEVELOP. WHILE SCATTERED THUNDERSTORMS MAY DEVELOP ALONG THE MASON-DIXON LINE AND MOVE NORTH...MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL OHIO AND MOVE TO THE EAST ALONG A NEARLY STATIONARY FRONT. MVFR/IFR CONDITIONS WILL BE POSSIBLE IN ANY PRECIPITATION THAT DEVELOPS...AS WELL AS GUSTY WINDS. WHILE THUNDERSTORM CHANCES WILL DIMINISH BY LATE EVENING...SHOWERS ARE EXPECTED TO MOVE EAST AND OVERSPREAD THE REGION BY THURSDAY MORNING. MARGINAL LOW LEVEL WIND SHEAR MAY DEVELOP OVERNIGHT...BUT CONFIDENCE IS NOT HIGH ENOUGH TO INCLUDE IN TAFS AT THIS TIME. SOME GUSTY WINDS MAY DEVELOP THURSDAY...WITH GUSTS UP TO 20-25 KTS. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. && 15
Hazardous weather outlook, May 14, 2:15 PM EDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 215 PM EDT WED MAY 14 2014 MDZ001-PAZ007>009-013>016-020>023-029-031-073>076-WVZ001>004-012- 021>023-041-151815- GARRETT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA- BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND- WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO- MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 215 PM EDT WED MAY 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT. THE PRIMARY SEVERE RISK IS FROM DAMAGING WIND GUSTS AND HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HEAVY RAIN IS EXPECTED ON THURSDAY AND THURSDAY NIGHT WITH A CROSSING COLD FRONT. SIGNIFICANT RISES ON CREEKS ARE POSSIBLE...AND A FLOOD WATCH MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ039>041-048>050-057>059-068-069-151815- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE- 215 PM EDT WED MAY 14 2014 ...TORNADO WATCH 155 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HEAVY RAIN IS EXPECTED ON THURSDAY AND THURSDAY NIGHT WITH A CROSSING COLD FRONT. SIGNIFICANT RISES ON CREEKS ARE POSSIBLE...AND A FLOOD WATCH MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. 15
In the hours before
Special weather statement, May 14, 11:58 AM EDT, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1158 AM EDT WED MAY 14 2014
MDZ001-WVZ023-041-141630-
GARRETT MD-PRESTON WV-TUCKER WV-
1158 AM EDT WED MAY 14 2014
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN TUCKER...SOUTHERN
PRESTON AND SOUTHWESTERN GARRETT COUNTIES...
AT 1155 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST
OF SAINT GEORGE...MOVING NORTHEAST AT 15 MPH.
WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SAINT GEORGE... HANNAHSVILLE... SILVER LAKE...
ROWLESBURG... TUNNELTON... KINGWOOD...
CATHEDRAL STATE PARK... REDHOUSE...
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 3919 7983 3923 7981 3924 7985 3925 7986
3926 7986 3949 7970 3935 7939 3909 7962Special weather statement, May 14, 12:52 PM EDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1252 PM EDT WED MAY 14 2014
MDZ001-WVZ023-141715-
GARRETT MD-PRESTON WV-
1252 PM EDT WED MAY 14 2014
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PRESTON AND
SOUTHWESTERN GARRETT COUNTIES...
AT 1249 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
SILVER LAKE...MOVING NORTHEAST AT 20 MPH.
THIS STORM WILL PRODUCE NICKEL SIZE HAIL.
LOCATIONS IMPACTED INCLUDE...
KEMPTON... SILVER LAKE...
CATHEDRAL STATE PARK... REDHOUSE...
TERRA ALTA... OAKLAND... MOUNTAIN LAKE PARK...
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 3922 7951 3922 7952 3923 7954 3927 7969
3926 7972 3926 7973 3953 7951 3940 7928
3920 7949Local storm report, May 14, 1:59 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
159 PM EDT WED MAY 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0141 PM FLASH FLOOD AURORA 39.32N 79.55W
05/14/2014 PRESTON WV 911 CALL CENTER
ROUTE 50 NEAR CATHEDRAL STATE PARK AND FOX ROADS
FLOODED.
&&
EVENT NUMBER PBZ1401351The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 2:52 AM EDT | Areal Flood Advisory | PBZ | Guernsey | 6 hr |
| May 14, 3:28 PM EDT | Special Weather Statement | PBZ | Coshocton, Tuscarawas | 47 min |
| May 14, 3:31 PM EDT | Severe Thunderstorm Warning | PBZ | Coshocton, Tuscarawas | 44 min |
| May 14, 4:21 PM EDT | Special Weather Statement | PBZ | Coshocton | 39 min |
| May 14, 4:58 PM EDT | Severe Thunderstorm Warning | PBZ | Tuscarawas | 47 min |
| May 14, 5:43 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Columbiana | 62 min |
| May 14, 5:51 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont, Monroe | 39 min |
| May 14, 6:27 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont, Harrison, Jefferson | 48 min |
| May 14, 6:42 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont, Monroe | 48 min |
| May 14, 6:54 PM EDT | Severe Thunderstorm Warning | PBZ | Columbiana, Jefferson | 66 min |
| May 14, 7:26 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont, Harrison, Jefferson, Monroe | 49 min |
| May 14, 7:29 PM EDT | Severe Thunderstorm Warning | PBZ | Muskingum | 46 min |
| May 14, 7:40 PM EDT | Flash Flood Watch | PBZ | Belmont, Carroll, Columbiana, Coshocton, Guernsey, Harrison and 5 more | 30 hr |
Nearby
Severe Thunderstorm Warnings in Ohio, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.